Georgia, 2020

Flash Flood and Heavy Rain in Georgia, June 12, 2020

June 12, 2020 · NWS JAX · 2 events in 1 county or zone

A quasi-stationary front was lingering across NE Florida to near the Golden Isles of SE Georgia where PWAT was near 2 inches. Diurnal instability and forcing near the front produced a few strong to pulse severe storms and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A quasi-stationary front was lingering across NE Florida to near the Golden Isles of SE Georgia where PWAT was near 2 inches. Diurnal instability and forcing near the front produced a few strong to pulse severe storms and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 2:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 2:53 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
353 PM EDT Fri Jun 12 2020

...LOCALLY HEAVY RAINFALL INLAND AREAS INTO THIS EVENING...

.NEAR TERM [Through Tonight]...

Narrow plume of moisture, noted by PWATs of 1.9 to 2.1 inches, is
along a nearly stationary front located from the coastal Carolinas
to the central FL panhandle. Numerous to widespread convection is
expected along this boundary and radar imagery so far shows very
active showers/storms from around Jesup-Waycross-Homerville to
near Valdosta. Winds from sfc to about 500 mb are very light, less
than 10 kt, which will result in very heavy rainfall where these
showers and storms persist, and so localized flooding is
possible. Some pockets of mid level dry air will result in a risk
of downburst wind gusts in the stronger storms, probably upwards
of 40-50 mph. In addition, a shortwave trough will shift southward
over AL and GA and help to maintain some lift along this front
tonight, while it very gradually shifts a little southward.
However, convective vigor anticipated to be much weaker after
midnight as most of the airmass will have been worked over. Having
said that though, we may see a resurgence of a few more showers
or even thunderstorms in the early morning hours Saturday morning
near the coast and over marine waters as shortwave moves southeast
toward the forecast area, and lingering outflow boundaries and
lingering frontal boundary provide low level triggers. Lows
tonight will be in the lower to mid 70s.

.SHORT TERM [Saturday Through Monday]...

Quasi-stationary frontal boundary/zone will be roughly located
from near the Savannah area southwest to just west of Tallahassee
during the weekend. A weak frontal wave may form along the front
over nrn FL or southeast GA for a brief time, which may enhance
low level convergence during the afternoons. These features, along
with daily sea breezes and PWATs around the 1.5 to 1.9 inch
range, will yield scattered to numerous showers and storms each
day. Best rain chances will likely focus from coastal southeast GA
to the Suwannee Valley area and southward toward Gainesville and
Ocala areas.

For Monday, the boundary expected to move a little southeastward,
perhaps even moving into portions of the coastal waters. With
drier and a bit more stable air working into parts of southeast
GA, the best rain chances will start to shift into northeast FL
for Monday, but still have scattered POPs over most of the area
with chances at 30-50 percent.

Main concerns for Saturday and Sunday will be locally heavy rainfall,
with localized flooding a possibility. Highest rain amounts look
to be focused over the parts of the Okefenokee Swamp to Lake City,
Live Oak, and around Needmore and Statenville. Isolated strong/locally
severe downbursts also possible per model soundings showing DCAPE
of about 700-1000 J/kg.

Lows will be near normal this period, with highs a little below
seasonal averages due to clouds and precip.

.LONG TERM [Tuesday Through Friday]...

Mid/upper level cut-off low centered over the Carolinas Tue-Wed will
slowly lift east or northeast Thu and Fri, with best forcing and moisture
located to the north of the forecast region. An associated trough/front
is expected to be just east of the area over the wrn Atlantic and moves
slowly east through Fri. Weak sfc high pressure over the forecast area
and relatively low mean deep layer RH suggests low POPs. Main forcing
for showers and thunderstorms chances appear to be a couple of
vort lobes rotating around this upper level low and sea breeze
boundaries. For now, will keep POPS around the 20-30 percent range
for mainly diurnal showers and storms, but thinking these may
even be lower given dry air aloft and dewpoints that may be in the
lower 60s (possibly even some upper 50s dewpoints over inland
southeast GA by ECMWF model Tue-Fri). Best chances rain look to be
over northeast FL Tue and Wed, with overall lower chances Thu-
Fri.

Temps will be at or just below normal.

&&

.AVIATION...
[Through 18Z Saturday]

Scattered thunderstorms will develop late this afternoon and early
this evening near the GNV and VQQ terminals, with GNV the most
likely terminal to have MVFR conditions during the early evening
hours. This activity could also approach the JAX and SSI terminals
after 21Z, but confidence was too low to include in the latest
TAF issuance. VFR conditions will otherwise prevail through the
overnight period. Another round of convection may develop after
09Z near SSI, with a southward storm motion potentially bringing
this activity towards the Duval County terminals around or
shortly after sunrise on Saturday. Outside of convection,
southeasterly winds sustained at 10-15 knots will prevail at the
coastal terminals through around 23Z, with south to southeast
winds at 5-10 knots for the inland terminals that will become
calm towards 02Z.

&&

.MARINE...

Southeasterly winds to near 10 kt expected to shift a little more
easterly on Saturday as a weak front northwest of the area attempts
to drop a little southward. An east and then northeast wind expected
to develop Sunday into Monday as the Atlantic surface ridge axis
gradually builds to the north and the weak cool front approaches
from the northwest. This front may move into parts of the coastal
waters Monday and likely be in the marine waters by Tuesday before
dissipating by about mid week. Winds and seas will remain below
Caution levels into early next week with chances for showers and
thunderstorms through weekend and early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  86  67  85  66 /  40  40  20  40  20
SSI  73  83  72  82  71 /  50  50  50  50  30
JAX  72  84  71  85  70 /  40  60  40  60  30
SGJ  72  84  71  83  71 /  30  50  40  60  30
GNV  70  86  69  86  68 /  50  60  30  70  20
OCF  71  87  70  87  69 /  40  60  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 12, 3:47 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 PM EDT Fri Jun 12 2020

FLZ020-GAZ162-122130-
Hamilton FL-Echols GA-
447 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN ECHOLS
COUNTIES UNTIL 530 PM EDT...

* At 447 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  northeast of Jasper to near Jennings. These storms were nearly
  stationary.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Jasper, Jennings, Belmont, Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3063 8323 3063 8314 3069 8313 3067 8281
      3042 8267 3045 8322 3046 8322 3047 8324
TIME...MOT...LOC 2047Z 338DEG 3KT 3061 8286 3063 8315

CHANEY
Special weather statement, Jun 12, 4:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 PM EDT Fri Jun 12 2020

GAZ136-151>153-165-250-122200-
Pierce GA-Inland Glynn GA-Inland Camden GA-Brantley GA-Wayne GA-
Northern Ware GA-
511 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...
NORTHWESTERN GLYNN...PIERCE...BRANTLEY...NORTHEASTERN WARE AND
SOUTHERN WAYNE COUNTIES UNTIL 600 PM EDT...

* At 510 PM EDT, National Weather Service meteorologists were
  tracking thunderstorms along a line extending from near Patterson
  to Everett. Movement was southwest at 5 mph.

* Excessive cloud-to-ground lightning and minor flooding due to heavy
  rainfall is possible with these storms.

* Locations impacted include...
  Waycross, Blackshear, Nahunta, Patterson, Offerman, Thalmann,
  Everett, Raybon, Waynesville and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 8163 3118 8242 3146 8218 3144 8161
      3143 8161 3139 8157 3139 8156 3137 8154
TIME...MOT...LOC 2110Z 027DEG 6KT 3133 8216 3136 8165

CHANEY
Special weather statement, Jun 12, 4:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
524 PM EDT Fri Jun 12 2020

FLZ020-023-122-122215-
Baker FL-Hamilton FL-Northern Columbia FL-
524 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAKER...NORTHEASTERN
COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT...

* At 523 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Jasper to 11 miles west of Taylor. These storms were nearly
  stationary.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Belmont and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3050 8273 3045 8242 3025 8238 3025 8246
      3026 8247 3026 8249 3027 8272
TIME...MOT...LOC 2123Z 332DEG 2KT 3048 8284 3043 8249

CHANEY
Special weather statement, Jun 12, 4:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Fri Jun 12 2020

GAZ135-136-122215-
Appling GA-Wayne GA-
532 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
NORTHEASTERN APPLING COUNTIES UNTIL 615 PM EDT...

* At 532 PM EDT, National Weather Service meteorologists were
  tracking a thunderstorm 8 miles north of Surrency, moving south at
  5 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Surrency and Odum.

LAT...LON 3190 8213 3189 8212 3189 8211 3187 8211
      3186 8212 3186 8210 3182 8204 3182 8202
      3163 8200 3167 8234 3191 8223
TIME...MOT...LOC 2132Z 008DEG 5KT 3183 8215

CHANEY
Local storm report, Jun 12, 4:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
550 PM EDT FRI JUN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             WAYNESVILLE             31.23N 81.79W
06/12/2020  E0.25 INCH       BRANTLEY           GA   TRAINED SPOTTER

            A TRAINED SPOTTER SUBMITTED A REPORT THROUGH SOCIAL MEDIA
            OF PEA SIZE HAIL IN WAYNESVILLE, GEORGIA.

&&

RBRICKER
Special weather statement, Jun 12, 4:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Fri Jun 12 2020

FLZ122-222-122245-
Southern Columbia FL-Northern Columbia FL-
558 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 645
PM EDT...

* At 557 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Watertown to near Columbia. Movement was south at 10 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Lake City, Columbia, Five Points and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3027 8265 3026 8246 3002 8255 3000 8257
      3004 8279
TIME...MOT...LOC 2157Z 009DEG 7KT 3023 8254 3010 8266

CHANEY

The radar

The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Charlton

When
June 12, 5:00 PM EST to 7:05 PM EST
Where
Charlton County, 0.91 mi SE of Homeland
Reported by
Broadcast Media
Coordinates
30.840, -82.010

A resident in Folkston measured over 5 inches of rainfall since 6 pm.

Flash Flood, Charlton

When
June 12, 6:25 PM EST
Where
Charlton County, 1.23 mi ESE of Folkston to 1.59 mi SE of Folkston
Cause
Heavy Rain
Reported by
Public
Coordinates
30.826, -82.000

State Road 40 in Folkston was washed out in some places due to flash flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894226, 894225.